Why Does Dialysis Cause Confusion and Disorientation
Dialysis has two common types: hemodialysis and peritoneal dialysis. No matter which type of dialysis patients are undergoing, it is possible for them to be confusion and disorientation that can affect their life largely. Well, why does dialysis cause confusion and disorientation? Several conditions may be the reasons.
Confusion and disorientation can appear along with dehydration. Dialysis, both hemodialysis and peritoneal dialysis, is mainly used to filter out excess water and waste products. However, if too much fluid is removed during one dialysis treatment, dehydration may occur easily. Besides, severe diarrhea, nausea and vomiting after dialysis is also a reason of dehydration.
2. Vitamin B12 Deficiency
Dialysis is able to help regulate electrolyte balance to some extent, but it can’t replace all of kidney function. For people with end-stage kidney disease, vitamin B12 deficiency results from severe kidney damage. With this problem, patients may be confused and disorientated easily.
3. Medication reaction or side effects
Once kidney disease progresses into kidney failure, quite a number of symptoms and discomforts happen spontaneously. For example, ACEI, ARB or calcium channel blocker is used to lower high blood pressure selectively, and diuretic is used to ease swelling. However, overdose or incorrect use of these medicines may cause some adverse reactions, among which confusion and disorientation is common one.
4. Low blood sugar
A large part of dialysis patients’ primary disease is diabetes, so well control of diabetes is one important step in their whole treatment. In this condition, insulin or some other medications may be used to lower high blood sugar, but on the contrary, these medicines may lead to low blood sugar, which is another cause of confusion and disorientation.
Since so many conditions can make dialysis confused and disorientated, taking correct and relevant treatment is the only solution. If yours is due to medication reaction or side effects, stop or change your medicines, while you may need to reduce the dose of insulin or supplement some sugar, if your problem occurs as a consequence of low blood sugar. Different causes need different treatment. Always make sure you are taking proper management.